Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Morristown, TN

February 19, 20146 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 19, 2014, 6:40 AM EST for 6 counties in Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2014, 6:40 AM EST (11:40 UTC)
Expired
Feb 19, 2014, 7:15 AM EST
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2957 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS54 KMRX 191140
SVRMRX
TNC029-059-063-089-155-171-191215-
/O.NEW.KMRX.SV.W.0003.140219T1140Z-140219T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 AM EST WED FEB 19 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...

* UNTIL 715 AM EST

* AT 632 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEWPORT...AND MOVING EAST
  AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DEL RIO...CANEY BRANCH...ROUND MOUNTAIN...CEDAR CREEK...CAMP       
  CREEK...AND NEWPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3599 8260 3600 8262 3603 8260 3606 8264
      3600 8277 3592 8281 3594 8289 3592 8291
      3587 8289 3577 8299 3578 8303 3577 8310
      3604 8368 3617 8308 3608 8253
TIME...MOT...LOC 1139Z 277DEG 53KT 3598 8304

$$

AMP.23
1 follow-up statement
277 
WWUS54 KMRX 191203
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 AM EST WED FEB 19 2014

TNC063-155-191213-
/O.CAN.KMRX.SV.W.0003.000000T0000Z-140219T1215Z/
HAMBLEN TN-SEVIER TN-
703 AM EST WED FEB 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER AND HAMBLEN COUNTIES IS
CANCELLED...

LAT...LON 3599 8260 3600 8262 3603 8260 3606 8264
      3606 8265 3600 8277 3592 8281 3594 8289
      3592 8291 3587 8289 3581 8295 3581 8296
      3583 8298 3597 8331 3613 8281 3608 8253
TIME...MOT...LOC 1203Z 287DEG 29KT 3597 8287

$$

TNC029-059-089-171-191215-
/O.CON.KMRX.SV.W.0003.000000T0000Z-140219T1215Z/
UNICOI TN-JEFFERSON TN-COCKE TN-GREENE TN-
703 AM EST WED FEB 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EST
FOR GREENE...COCKE...EASTERN JEFFERSON AND UNICOI COUNTIES...

AT 701 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CEDAR
CREEK...OR 14 MILES SOUTH OF GREENEVILLE...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CAMP CREEK AND CEDAR CREEK. 

LAT...LON 3599 8260 3600 8262 3603 8260 3606 8264
      3606 8265 3600 8277 3592 8281 3594 8289
      3592 8291 3587 8289 3581 8295 3581 8296
      3583 8298 3597 8331 3613 8281 3608 8253
TIME...MOT...LOC 1203Z 287DEG 29KT 3597 8287

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 6:37 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 19, 6:37 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 AM EST WED FEB 19 2014

.AVIATION...STRONG TO SEVERE THUNDERSTORMS APPROACHING TYS AND TRI
TAF SITES AT THIS TIME...FUELED BY A WARM FRONT IN THE VICINITY AND
AN APPROACHING COLD FRONT. VERY STRONG AND GUSTY WINDS POSSIBLE!

CHA TAF SITE MAY GET A PASSING SHOWER OR NON SEVERE STORM FOR THE
NEXT COUPLE OF HOURS.

ABBREVIATED AFD DUE TO ONGOING SEVERE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  54  73  45  59 /  40  40  20  90  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  49  70  46  57 /  50  40  20  90  30
OAK RIDGE, TN                       67  49  69  44  56 /  40  40  20  90  30
TRI CITIES AIRPORT, TN              63  43  66  46  54 /  50  30  20  80  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Feb 19, 4:09 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 AM EST WED FEB 19 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
409 AM EST WED FEB 19 2014 /309 AM CST WED FEB 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS THIS MORNING COULD BRIEFLY REACHED STRONG TO
MARGINALLY SEVERE LEVELS...AND WERE ASSOCIATED WITH A WARM FRONT
ACROSS THE CENTRAL TENNESSEE VALLEY. GUSTY WINDS AND HAIL UP TO
DIME SIZE WOULD BE THE MAIN THREATS WITH THE STRONGEST STORMS.

A WEAK COLD FRONT WILL MOVE THROUGH MOST OF THE REGION BY THIS
AFTERNOON...WITH A FEW SHOWERS AND PERHAPS A THUNDERSTORM OR TWO
OCCURRING AHEAD OF AND ALONG THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A DEEPENING LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS ON THURSDAY WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY
THURSDAY NIGHT...AND BRING THE POSSIBILITY OF SOME STRONG TO
SEVERE THUNDERSTORMS. GIVEN THE STRONG WIND FIELD ASSOCIATED WITH
THIS STORM SYSTEM...DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
THE STRONGEST STORMS...BUT ISOLATED TORNADOES COULD ALSO OCCUR.

IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THURSDAY NIGHT
ESPECIALLY OVER THE HIGHER ELEVATIONS AS THE PRESSURE GRADIENT
TIGHTENS AHEAD OF THE FRONT. WIND ADVISORIES MAY BE REQUIRED FOR
PARTS OF THE REGION...WITH WIND GUSTS UP TO 45 MPH POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

TG

In the hours before

Special weather statement, Feb 19, 3:14 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EST WED FEB 19 2014

TNZ081-082-098-099-190900-
BLEDSOE TN-HAMILTON TN-MARION TN-SEQUATCHIE TN-
214 AM CST WED FEB 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...EXTREME
SOUTHERN BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 300 AM CST/400 AM
EST/...

AT 214 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WHITWELL...OR 11 MILES SOUTHWEST
OF DUNLAP...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...
SODDY-DAISY...CARTWRIGHT...SHADY GROVE AND SALE CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

AMP
Special weather statement, Feb 19, 4:01 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 AM EST WED FEB 19 2014

TNZ084-085-099-100-190945-
BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-
401 AM EST WED FEB 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...HAMILTON AND
NORTHERN BRADLEY COUNTIES UNTIL 445 AM EST...

AT 401 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF CHARLESTON...OR 11 MILES NORTH
OF CLEVELAND...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS...
CHARLESTON...ETOWAH...HILLSVIEW...CALHOUN...RICEVILLE...DENTVILLE AND
ENGLEWOOD.

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:28 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Sequatchie32 min
Feb 19, 6:07 AM ESTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more38 min
Feb 19, 6:12 AM ESTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.